Hail, McMullen
- When
- April 4, 2:23 AM CST
- Where
- McMullen County, 17.24 mi SSW of Wantz
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 28.157, -98.514
Cooperative observer near Loma Alta reported nickel sized hail.
Isolated thunderstorms developed over the Brush Country during the early morning hours of April 4th in advance of a cold front with the assistance from a strong upper level jet moving out of northern Mexico. A severe thunderstorm formed over central La Salle County early in the morning on April 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Isolated thunderstorms developed over the Brush Country during the early morning hours of April 4th in advance of a cold front with the assistance from a strong upper level jet moving out of northern Mexico. A severe thunderstorm formed over central La Salle County early in the morning on April 4th. This severe thunderstorm moved southeast and strengthened as it approached the community of Orange Grove in northern Jim Wells County. The storm produced extensive wind and hail damage in Orange Grove and surrounding areas. The storm continued to produce large hail as it moved into western Nueces County. The storm weakened before it reached the Corpus Christi metropolitan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 3, 11:43 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1243 AM CDT FRI APR 4 2014 .DISCUSSION...UPDATE FOR SEVERE THUNDERSTORM WATCH 57 FOR COUNTIES ALONG AND WEST OF U.S. 281 (MAIN THREAT OVER THE NEXT 2-3 HOURS WILL BE ACROSS LA SALLE...MCMULLEN...AND LIVE OAK COUNTIES. UNCLEAR HOW FAR EAST TOWARDS THE COAST THE SEVERE THREAT WILL BE GIVE INCREASING CIN. UPDATE FOR 06Z AVIATION BELOW. && .AVIATION...COLD FRONT APPROACHING FAR NORTHWEST CWA AT 06Z...WITH SEVERE TSTMS OCCURRING JUST NORTHWEST OF COT. SOME OF THESE STORMS WILL PROPAGATE SOUTHEAST OVERNIGHT INTO PORTIONS OF SOUTH TEXAS...WITH A HAIL THREAT ALONG AND WEST OF U.S. 281. UNCLEAR HOW FAR EAST SEVERE THREAT WILL MAKE IT GIVEN INCREASING CIN ALONG THE COAST. NEVERTHELESS...HAVE INCLUDED A VCTS IN VCT TAF 08Z-12Z AND VCSH IN CRP TAF 10Z-13Z. ONCE THE FRONT PASSES...A TRANSITION FROM IFR TO VFR CEILINGS IS EXPECTED DURING THE MORNING HOURS. MOST AREAS WILL BE AT VFR LEVELS BY 15-17Z AS STRENGTHENING NORTHERLY WINDS AND MUCH DRIER AIR PUSH INTO SOUTH TX BEHIND A SECONDARY SURGE OF HIGH PRESSURE. && .PREV DISCUSSION... /ISSUED 1126 PM CDT THU APR 3 2014/ DISCUSSION...COLD FRONT CURRENTLY APPROACHING THE FORECAST AREA. STORMS DEVELOPING ALONG THE FRONT IN MAVERICK TO UVALDE COUNTIES. HAVE BEEN MONITORING POTENTIAL FOR STRONG STORMS ALL NIGHT...BUT NEEDED THE PUSH OF THIS FRONT TO BE ABLE TO LIFT THROUGH THE CAP...AND IT LOOKS LIKE THAT HAS FINALLY BEGUN. ENVIRONMENT ABOVE THE CAP IS CONDUCIVE TO RAPID THUNDERSTORM DEVELOPMENT WITH VERY HIGH CAPE AND STEEP LAPSE RATES. HRRR AND RAP HAVE GOTTEN MORE ENERGETIC WITH CONVECTIVE DEVELOPMENT TONIGHT...AND IF THE FRONT CAN CONTINUE TO PROVIDE ENOUGH LIFT WILL EXPECT ISOLATED TO SCATTERED STORMS TO DEVELOP AND MOVE SOUTHEAST ALONG THE FRONT THROUGH THE LATE NIGHT HOURS. SOME OF THESE STORMS COULD BECOME SEVERE WITH HAIL BEING THE BIGGEST THREAT EXPECTED AT THIS TIME. GENERAL BEHAVIOR OR STORMS SO FAR HAS BEEN A RAPID DEVELOPMENT...FOLLOWED BY A QUICK DECLINE. THAT MAY BE THE PLAN ALL NIGHT. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 82 62 72 63 80 / 20 30 40 40 30 VICTORIA 78 55 66 58 76 / 20 20 50 50 40 LAREDO 81 61 77 62 88 / 20 10 20 30 20 ALICE 82 59 71 60 80 / 20 20 30 40 30 ROCKPORT 79 61 70 64 77 / 20 30 50 50 40 COTULLA 78 56 70 57 82 / 10 10 20 30 20 KINGSVILLE 81 61 74 63 83 / 20 30 40 40 30 NAVY CORPUS 80 63 70 65 76 / 20 30 50 50 30 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && JR/76...AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 531 AM CDT THU APR 3 2014 TXZ229>234-239>247-041030- LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 531 AM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN COASTAL BEND THIS AFTERNOON...AND THEN ACROSS ALL OF SOUTH TEXAS LATE TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED...THUNDERSTORMS COULD APPROACH SEVERE LIMITS NEAR AND NORTH OF VICTORIA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ELEVATED TO VERY BRIEF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY...WITH CONDITIONS IMPROVING FROM WEST TO EAST FRIDAY AFTERNOON. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY MORNING...WITH A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY MORNING. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW STRONG STORMS COULD DEVELOP SATURDAY NIGHT AND SUNDAY MORNING...MAINLY OVER THE GULF WATERS AND SOUTH AND EAST OF A PORT ARANSAS TO ALICE LINE. THE RIP CURRENT RISK MAY BECOME ELEVATED ON SATURDAY ALONG GULF FACING BEACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ230-235-250-255-270-275-041030- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM- 531 AM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT THIS MORNING ACROSS THE NEAR SHORE WATERS THROUGH 7 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY...WITH A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY MORNING. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW STRONG STORMS COULD DEVELOP SATURDAY NIGHT AND SUNDAY MORNING...MAINLY OVER THE GULF WATERS AND SOUTH AND EAST OF A PORT ARANSAS TO ALICE LINE. THE RIP CURRENT RISK MAY BECOME ELEVATED ON SATURDAY ALONG GULF FACING BEACHES. BRIEF SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED BEHIND A COLD FRONT ON FRIDAY...AND AGAIN ON SATURDAY OVER THE OFFSHORE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CB/GW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 213 AM CDT FRI APR 4 2014 TXZ229-230-040800- LA SALLE-MCMULLEN- 213 AM CDT FRI APR 4 2014 ...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE AND MCMULLEN COUNTIES... AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GARDENDALE...OR 6 MILES NORTH OF COTULLA... MOVING EAST AT 40 MPH. THIS STORM WILL BE NEAR... LOS ANGELES BY 230 AM CDT. FOWLERTON BY 245 AM CDT. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PZ
The Corpus Christi radar (KCRP), 107 km away, was scanning. The volume nearest the first event began at 08:23 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Cooperative observer near Loma Alta reported nickel sized hail.
Baseball sized hail occurred on a ranch west of Orange Grove.
NWS storm survey concluded that damaging straight line winds, estimated at 65 to 70 mph, impacted the town of Orange Grove. The damage path was 4.5 miles long and 3.2 miles wide. Approximately 500-600 homes suffered minor to moderate damage with a few broken windows, damaged shingles or siding. A few homes suffered major damage with all west facing windows broken, and exterior siding destroyed by wind blown hail. Throughout the impacted areas, large tree branches and fence posts were snapped. Numerous trampolines were blown and destroyed. There were approximately a dozen unanchored outdoor storage sheds or carports that were destroyed by the wind. One large unanchored outdoor metal building was blown into the neighboring home with debris scattered 300 yards downstream. Another large metal building was blown into an adjacent vehicle with debris scattered 400 yards down wind. There were reports of several horses injured by wind blown debris and large hail.
Several homes on Jennifer Loop north of Orange Grove were damaged by hail up to the size of limes.
Hail up to the size of limes caused damage to a few homes and buildings near County Road 303.
Golf ball sized hail occurred throughout the town of Orange Grove. The hail, driven by high winds, broke windows on some homes and damaged siding. Numerous vehicles were damaged by the large hail.
House damaged by hail around the size of golf balls.
A section of the roof of a mobile home was blown off by high winds on Sweet Water Road.
Quarter sized hail occurred in Calallen.
Quarter sized hail occurred on the north side of Robstown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506461, 506537, 506531, 506536, 506617, 506514, 506535, 506533, 506516, 506515.